Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Des Moines, IA

July 15, 2024Black Hawk County, Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 15, 2024, 4:50 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2024, 4:50 PM CDT (21:50 UTC)
Expired
Jul 15, 2024, 7:56 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:40 PM CDTFLASH FLOOD2 E Waterloo, IAFlash flooding at the intersection of French St and Idaho St.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS53 KDMX 152150
FFWDMX
IAC013-075-171-160400-
/O.NEW.KDMX.FF.W.0022.240715T2150Z-240716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
450 PM CDT Mon Jul 15 2024

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Eastern Grundy County in central Iowa...
  Northern Tama County in central Iowa...
  Black Hawk County in northeastern Iowa...

* Until 1100 PM CDT Monday.

* At 450 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Waterloo, Cedar Falls, Grundy Center, Evansdale, La Porte City, 
  Hudson, Traer, Reinbeck, Dysart, Dike, Elk Run Heights, Uni-Dome 
  And McLeod Center, Crossroads Mall, Waterloo Municipal Airport, 
  Gladbrook, Washburn, Dunkerton, Raymond, Gilbertville and Stout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest waterway observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4256 9208 4247 9208 4246 9206 4230 9206
      4230 9230 4215 9230 4217 9277 4256 9277

FLASH FLOOD...RADAR INDICATED

$$

Zogg
2 follow-up statements
250 
WGUS73 KDMX 152313
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
613 PM CDT Mon Jul 15 2024

IAC075-152323-
/O.CAN.KDMX.FF.W.0022.000000T0000Z-240716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grundy IA-
613 PM CDT Mon Jul 15 2024

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN GRUNDY COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 4236 9206 4232 9206 4230 9206 4230 9230
      4222 9230 4222 9253 4236 9252

$$

IAC013-171-160400-
/O.CON.KDMX.FF.W.0022.000000T0000Z-240716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Tama IA-
613 PM CDT Mon Jul 15 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR NORTHEASTERN TAMA AND SOUTHERN BLACK HAWK COUNTIES...

At 613 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2.5 and 3.5 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  La Porte City and Tf Clark State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest waterway observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4236 9206 4232 9206 4230 9206 4230 9230
      4222 9230 4222 9253 4236 9252

FLASH FLOOD...RADAR INDICATED

$$

Zogg
907 
WGUS73 KDMX 160056
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
756 PM CDT Mon Jul 15 2024

IAC013-171-160106-
/O.CAN.KDMX.FF.W.0022.000000T0000Z-240716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Tama IA-
756 PM CDT Mon Jul 15 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN TAMA AND 
SOUTHERN BLACK HAWK COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4236 9206 4232 9206 4230 9206 4230 9230
      4222 9230 4222 9253 4236 9252

$$

Zogg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:21 PM CDT, 2 hours 29 minutes earlier. Its key messages:

  • Enhanced Severe Storm Risk Through Evening with Risk of Higher End Damaging Winds, Some Hail and Possible Tornado
  • Heat Advisory in place to this evening South
  • Cooler and Mainly Dry Tuesday through Sunday
Area forecast discussion, Jul 15, 2:21 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
221 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- Enhanced Severe Storm Risk Through Evening with Risk of Higher
  End Damaging Winds, Some Hail and Possible Tornado
- Heat Advisory in place to this evening South
- Cooler and Mainly Dry Tuesday through Sunday

&&

.DISCUSSION...
Issued at 221 PM CDT Mon Jul 15 2024

Confidence Short Term: Medium

Warm layer aloft still holding down convection at 1815z with cu
field showing up along one of the many weak boundaries over the
region. The overall synoptic set up is the same with a trough of low
pressure from northern Wisconsin back to western MN, then south to
western Iowa. Weak lows are present in western MN and near Omaha.
VISSAT shows the area of cu and also the same location of the
highest SBCAPE of 6000 to 7000 J/kg and surface moisture
convergence. Currently there remains some weak MLCIN over
western Iowa where some convection is trying to fire. However,
just to the east of where some storms are beginning, the area is
totally uncapped with 4000 to 4500 J/kg MLCAPE. The more
widespread initiation is still expected between 21 to 22z.
Though the earlier HRRR runs today have been backing off on our
area to some degree, the latest 17z HRRR is now initiating
convection around 20 to 21z and quickly filling in an area of
discrete storms around US20 US30 corridor. This then grows
upscale into northern and west central Illinois. Trailing severe
convection begins to fill in between US20 and I80 between 22z
and 01z. So, holding on to similar thinking with the potential
still there. While the potential for widespread high end wind
event may be reduced slightly in this scenario, we should still
see some pockets of significant damaging winds within the
clusters of storms. The good news is that most of the storms
should exit the region around 02 to 03z and the remainder of the
night relatively quiet. Tomorrow was originally expected to be
dry, but there is another weak wave over Montana tracking
southeast. This may bring a few showers/isolated storms to the
region by Tuesday afternoon. The main theme for tomorrow and
moving forward is cooler temperatures. Highs tomorrow will range
from the upper 70s north to the lower to mid 80s south.
Tomorrow night as high pressure settles into the region, any
lingering showers should come to an end with cooler overnight
mins in the upper 50s to mid 60s.

.Long Term /Wednesday through Monday/...

Confidence: Medium

Most of the week will remain dry with cooler temperatures in the 70s
to lower 80s. Toward the weekend, we return to southerly flow with
chances once again for some convection by late Friday night west.
This trend will extend into the weekend, but with lower confidence
on coverage and timing. Temperatures should remain pleasant and in
the 70s to lower 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1230 PM CDT Mon Jul 15 2024

Highly uncertain forecast regarding convection to 00z.
Approaching H500 wave expected to break strong H700 cap between
20 and 22z. Weak wind shift continues from NW Iowa to about the
Quad Cities now, but should lift slightly north by 00z. CAMS
suggest the higher storm chance area between US20 and I80,
focusing mainly on FOD/ALO/DSM and perhaps later OTM. For now
have not hit conditions too hard, but will update for lower
cigs/vsbys and stronger convective wind gusts once storms form.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ057>062-
070>075-081>086-092>097.

&&

DISCUSSION...REV
AVIATION...REV
Hazardous weather outlook, Jul 15, 1:48 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
148 PM CDT Mon Jul 15 2024

IAZ057>062-070>075-081>086-092>097-161900-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
148 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Strong to severe storms are expected this afternoon to evening
with the primary hazard being damaging wind gusts with a few
intense gusts over 75 mph possible, especially east of I-35 and
south of Highway 20. Hail and a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

IAZ004>007-015>017-023>028-033>039-044>050-161900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
148 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

The heat wave will continue for the rest of the afternoon to
evening, with maximum heat index values up to 100 degrees over
northern Iowa.

Strong to severe storms are expected this afternoon to evening
with the primary hazard being damaging wind gusts with a few
intense gusts over 75 mph possible, especially east of I-35 and
south of Highway 20. Hail and a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

In the hours before

Local storm report, Jul 15, 4:15 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
415 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     Odebolt                 42.31N 95.25W
07/15/2024                   Sac                IA   Fire Dept/Rescue

            Multiple trees down. Lost power. Dime-sized
            hail. Wind gust estimated 85 mph.

&&

MP
Local storm report, Jul 15, 4:16 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
416 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     Odebolt                 42.31N 95.25W
07/15/2024                   Sac                IA   Fire Dept/Rescue

            Corrects previous tstm wnd dmg report from
            Odebolt. Multiple trees down. Lost power.
            Dime-sized hail.

&&

MP
Local storm report, Jul 15, 4:21 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
421 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             Vail                    42.06N 95.20W
07/15/2024  E2.50 Inch       Crawford           IA   Public

            Forward from broadcast media. Time estimated
            by radar.

&&

CAH
Local storm report, Jul 15, 4:24 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
424 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             Alden                   42.51N 93.38W
07/15/2024  M0.25 Inch       Hardin             IA   Trained Spotter

&&

MP
Local storm report, Jul 15, 4:34 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
434 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Hail             7 N Dysart              42.27N 92.31W
07/15/2024  E1.00 Inch       Tama               IA   Park/Forest Srvc

            At Hickory Hills Park. Time estimated by
            radar. Report relayed from EMA.

&&

CAH
Local storm report, Jul 15, 4:50 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
450 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             5 N Traer               42.26N 92.45W
07/15/2024  E2.00 Inch       Tama               IA   Public

            Relayed through broadcast media. Time
            estimated by radar.

&&

CAH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:17 PM CDTSpecial Weather StatementDMXPoweshiek43 min
Jul 14, 8:44 PM CDTSpecial Weather StatementDMXBlack Hawk31 min
Jul 14, 9:01 PM CDTSpecial Weather StatementDMXWapello29 min
Jul 15, 3:08 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac52 min
Jul 15, 3:28 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright47 min
Jul 15, 3:35 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama40 min
Jul 15, 3:57 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Carroll, Crawford, Greene48 min
Jul 15, 4:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXGrundy, Hardin47 min
Jul 15, 4:14 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCalhoun, Carroll, Crawford, Sac46 min
Jul 15, 4:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama29 min
Jul 15, 4:23 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Carroll, Dallas, Greene, Guthrie52 min
Jul 15, 4:26 PM CDTFlash Flood WarningDMXFranklin, Hamilton, Hardin, Wright4 hr
Jul 15, 4:44 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene29 min
Jul 15, 5:01 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marshall, Polk, Story29 min
Jul 15, 5:20 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk25 min
Jul 15, 5:29 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Marion, Marshall, Polk, Story and 1 more31 min
Jul 15, 5:42 PM CDTTornado WarningDMXPolk10 min
Jul 15, 5:47 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXPolk, Warren28 min
Jul 15, 6:00 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXJasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more60 min
Jul 15, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXJasper, Mahaska, Marion, Monroe, Poweshiek, Wapello66 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.